Ketamine Infusion Leads to Diabetes Insipidus in Pediatric Patient
the MPR take:
Ketamine HCI injection is an N-methyl-D-aspartate (NMDA) receptor antagonist indicated as an anesthetic agent for diagnostic and surgical procedures not requiring skeletal muscle relaxation and induction prior to other general anesthesia in children and adults. A new case study describes a 2 1/2-year-old girl with 3-hydroxyacyl-CoA dehydrogenase deficiency (LCHAD) and stable hypertrophic cardiomyopathy admitted to a pediatric intensive care unit for acute respiratory distress and hypoxemia after two days of cough and congestion. After unsuccessful sedation with lorazepam and fentanyl, optimal sedation was maintained after an initial bolus infusion (1mg/kg) followed by a continuous infusion (1mg/kg/h) of ketamine. Seven hours later, the patient developed polyuria and later biochemical and clinical findings consistent with diabetes insipidus (DI); a vasopressin drip was started. After 12 hours, the vasopressin drip was discontinued, and her serum sodium levels returned to normal within 24 hours; it is speculated that this NMDA receptor antagonist inhibited glutamate-stimulated arginine vasopressin (AVP) release. Although this is the first reported case of ketamine-induced DI in a child, the authors recommend that clinicians who sedate children with continuous ketamine should monitor the patients for DI prior to, during, and after infusion (measure serum sodium, urine output) with a more formal workup for DI if needed.
Objective: Report a case of central diabetes insipidus (DI) associated with ketamine infusion. She subsequently developed respiratory failure and required intubation. Continuous ketamine infusion was used for the sedation and facilitation of mechanical ventilation. Shortly after infusion of ketamine, the patient developed DI and responded appropriately to vasopressin.
READ FULL ARTICLE From aop.sagepub.com